North Dakota, 2014

Flash Flood and Hail in North Dakota, June 18 to 19, 2014

June 18 to 19, 2014 · NWS FGF · 3 events in 2 counties and zones

On the evening of the 18th, a line of thunderstorms moving east intersected a line of thunderstorms moving northeast. This resulted in a few stronger storms over southeast North Dakota that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of the 18th, a line of thunderstorms moving east intersected a line of thunderstorms moving northeast. This resulted in a few stronger storms over southeast North Dakota that produced large hail. Some of the storms also produced very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 6:14 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 6:14 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
714 PM CDT WED JUN 18 2014

.UPDATE...
ISSUED AT 707 PM CDT WED JUN 18 2014

LINE OF SHOWERS AND THUNDERSTORMS FROM SOUTHEASTERN SASK THROUGH
SOUTH CENTRAL NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. SURFACE LOW
AT 00Z FROM OBS LOOKS TO BE JUST NORTHEAST OF PIERRE SD. RAP/HRRR
HAS THIS SFC LOW DRIFTING NORTHEAST TOWARD ABERDEEN AREA BY 10Z.
STRONG 850 MB MOISTURE INFLOW AND AXIS OF INSTABILITY AND 1500
J/KG ELEVATED CAPE ALL ADVECT INTO SOUTHEAST ND 04Z-09Z PERIOD
AND RAP MODEL SHOWS 50 KT 850 MB INFLOW AS WELL. FOR THE NEXT FEW
HOURS MAIN ACTION WILL BE SHIFTING SOUTH-SOUTHEAST AS EXTREME SFC
INSTABILITY POCKET REMAINS IN FAR SOUTHEASTERN SD/NW IOWA. THIS
AREA AROUND SIOUX FALLS AND ENVIRONS SUPPORTIVE OF SUPERCELLS
WHICH WILL MERGE INTO A MCS TONIGHT. AREA OF GENERAL RAIN/STORMS
NORTH OF THIS INTO ERN ND. QUESTION IS SEVERE. ELEVATED CAPE
VALUES AND INFLOW SUGGEST SOME SEVERE STORMS PSBL IN THE 04-09Z
PERIOD IN SOUTHEASTERN ND BUT COVERAGE OF SEVERE IS QUESTIONABLE
ATTM. MOISTURE NOT A PROBLEM AS SLOW MOVEMENT NORTHWARD OF
INDIVIDUAL CELLS WILL GIVE HEAVY RAINFALL BUT AS USUAL WHERE AND
HOW MUCH WILL FALL IN QUESTION AND FOR TIME THE TIME BEING WRN
FCST AREA HAS SEEN LEAST AMOUNT OF RAIN THIS MONTH. SO NOT FLOOD
HEADLINES ATTM.

UPON COORD WITH MPX/DLH DID BACK OFF ON NORTHEASTWARD EXTENT OF
STORMS TONIGHT WITH SLOWER ARRIVAL TIMING. HRRR/RAP HAVE STORMS
REACHING NR PKD-GFK AREA 10Z OR SO AND FAR NORTHEASTERN AREAS 12Z
OR SO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CDT WED JUN 18 2014

CHALLENGES INCLUDE HEAVY RAIN/FLOOD POTENTIAL AND SEVERE STORMS
TONIGHT THROUGH THURSDAY. RAP/HRRR HAVE COME INTO GOOD AGREEMENT
WITH EVOLUTION OF TONIGHT/S SET-UP...SO WILL FOLLOW HIGH
RESOLUTION GUIDANCE THROUGH 18 HOURS. THEREAFTER...WILL USE A
GLOBAL MODEL ENSEMBLE.

CONVECTION HAS FIRED ACROSS NORTH-CENTRAL/NORTHWEST SD LATE THIS
AFTERNOON WHERE CAP HAS ERODED ALONG SFC TROUGH AXIS EXTENDING
FROM LOW PRESSURE CENTER NEAR THE EASTERN NE/SD BORDER. FARTHER
EAST...CAP IS VERY STRONG AS EVIDENT ON 18 UTC ABR SOUNDING AND
WILL NEED TO WAIT FOR LOW-LEVEL JET SUPPORT FOR CONVECTION TO
INITIATE AND TAP INTO ELEVATED CAPE UPWARD OF 1500 J/KG. UPDATES
MADE AT 1 PM STILL VALID...SO EXPECT DRY CONDITIONS THROUGH 00 UTC
WITH AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS
EVENING AND OVERNIGHT FROM SOUTHWEST TO NORTHEAST. BEST SEVERE
POTENTIAL REMAINS ACROSS SOUTHEAST ND ALONG THE NOSE OF THE 850
HPA JET (HAIL/WIND/TORNADOES) WITH HEAVY RAIN POSSIBLE REGION-WIDE.
MUCH OF EASTERN ND HAS BEEN RELATIVELY DRY...SO NO NEED FOR FLOOD
WATCH...BUT SLOW-MOVING EFFICIENT RAIN PRODUCERS MAY REQUIRE
ADVISORIES.

SFC LOW AND ASSOCIATED WARM/OCCLUDED FRONT MOVE ACROSS THE CENTRAL
FORECAST AREA ON THURSDAY. SEVERE THREAT WILL DEPEND ON EVOLUTION OF
TONIGHT/S STORMS...BUT ANY BREAK IN THE CLOUDS AND RESULTANT HEATING
COULD HELP INITIATE ANOTHER ROUND OF SEVERE THUNDERSTORMS GIVEN A
MOIST UNSTABLE ENVIRONMENT AND A 50 KT 500 HPA JET STREAK ROUNDING
THE BASE OF THE UPPER-LEVEL TROUGH. EVEN WITHOUT SEVERE CONVECTION...
STILL EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE BROADER
SFC TROUGH MOVES SLOWLY ACROSS THE FORECAST AREA. PWATS INCREASE
TO 1.75 INCHES...SO WILL NEED TO CAREFULLY MONITOR RAINFALL
AMOUNTS AND POTENTIAL FLOODING ESPECIALLY AS PRECIP MOVES INTO
NORTHWEST AND WEST CENTRAL MN WHICH HAS BEEN HIT HARD BY RECENT
HEAVY RAIN. SHOWERS AND THUNDERSTORMS SHOULD SLOWLY LIFT NORTH AND
EAST THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT WED JUN 18 2014

THERE COULD BE SOME WRAP AROUND SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY AS THE WEAKENING SFC LOW WOBBLES ACROSS THE SOUTHERN
CANADIAN PRAIRIES...BUT MOST AREAS SHOULD STAY DRY. TEMPERATURES
BOTH DAYS SHOULD RISE INTO THE MID 70S TO LOWER 80S WITH LIGHT
SOUTHERLY WIND ON FRIDAY SHIFTING TO THE WEST ON SATURDAY.

FOR SAT NIGHT THROUGH WEDNESDAY...EXPECT OVERALL DRIER WEATHER WITH
TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. WE SHOULD REMAIN IN OVERALL
ZONAL FLOW WITH SOME RIDGING ALOFT. CAN/T RULE OUT SOME SHOWERS/
STORMS REALLY ANY DAY DURING THE AFTERNOON/EVENING...BUT OVERALL
NOT EXPECTING THAT MUCH COVERAGE OF CONVECTION. WE WILL MAINTAIN
SOME LOWER POPS THROUGH THE PERIOD THOUGH...TYPICAL OF A SUMMER
LIKE PATTERN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 707 PM CDT WED JUN 18 2014

AREA OF VFR STRATOCU MIXED IN WITH CIRRUS THIS EVENING. WHEN RAIN
AND THUNDERSTORMS ARRIVE CIGS LIKELY TO GO DOWN INTO MVFR RANGE
WITH TEMP IFR VSBYS IN RAIN/THUNDER. TIMED THUNDER/RAIN CHANCES
RAIN AREA OVER MUCH OF THE FCST AREA THURSDAY COMBINED WITH
PLENTIFUL LOW LEVEL MOISTURE LIKELY TO BRING MVFR CIGS MUCH OF THE
DAY WITH GUSTY EAST-SOUTHEAST WIND. DVL HOWEVER MAY GET WEST OF
THE TROUGH AND WINDS TURN MORE SOUTH-SOUTHWEST AND CIGS RISE IN
THE AFTN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...ROGERS
LONG TERM...ROGERS/DK
AVIATION...RIDDLE
Hazardous weather outlook, Jun 18, 4:50 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT WED JUN 18 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
550 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OR MOVE INTO EASTERN
NORTH DAKOTA LATE THIS AFTERNOON. STORMS WILL LIFT TO THE NORTH
NORTHEAST OVERNIGHT IMPACTING THE RED RIVER VALLEY AND NW
MINNESOTA. SOME OF THESE STORM MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS AS WELL AS HEAVY RAIN WITH ANY
TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS COULD DEVELOP EARLY THURSDAY AND ONCE AGAIN FRIDAY.
SOME STORMS COULD BE STRONG THOUGH SEVERE STORMS ARE NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS LATE THIS AFTERNOON OR EVENING
AND INTO THE OVERNIGHT.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Ransom

When
June 18, 9:50 PM CST to 9:52 PM CST
Where
Ransom County, 2.28 mi NNE of Ft Ransom
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.550, -97.900

Very heavy rain fell with numerous nickel to half dollar sized hail.

Hail, Ransom

When
June 18, 10:15 PM CST
Where
Ransom County, 0.95 mi W of Enderlin Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.620, -97.640

Lots of small branches and leaves were also knocked down by the hail.

Flash Flood, Richland

When
June 19, 1:20 AM CST
Where
Richland County, 3 mi NW of Wahpeton to 3 mi SW of Wahpeton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.301, -96.644

Law enforcement reported that 2.50 inches of rain had fallen causing quite a bit of street flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513342, 513345, 513350.